Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns do consult your GP.

HRT never helped, in fact I think it has made me worse. Why?

(3 Posts)
Tuffle Thu 28-Apr-16 11:33:50

Hello, I'm 45.

2.5 years ago we went through a nasty financial crisis, and we came close to losing our home. The stress and anxiety were horrible, and everything looked bleak. I started suffering with insomnia. At the same time I noticed my periods were getting lighter and only lasting 3 days, but my PMS was getting worse.

I went to see my GP who started me on ADs, and after a few weeks I started to feel better. But each month my PMS symptoms were breaking through a bit. I then found the Menopause matters website and wondered if I was peri menopausal and actually needed HRT to control my PMS anxiety/low mood each month. I fitted the pattern of 'reproductive depression' with my history of PMS, and then severe PND, and now struggling with anxiety/depression in my mid 40s.

So I came off the AD and started trying various HRT regimes. Patches + Utrogestan, Femoston and even the BCP. But they never helped get rid of the anxiety/depression which would arrive every month, and often lasted 12-14 days. But these bad days never really followed a set monthly pattern (I know because I keep a diary).

And all the while in the background, we still had these dreadful money worries to contend with, with accompanying anxiety and stress.

But this New Year our financial situation improved smile. So I booked an appointment to see Dr Annie Evans. She was very sympathetic, said I was 'a classic case' for peri menopause anxiety & depression, and started me on 2 x sandrena sachets + separate Utrogestan.

I followed her regime for 2 months, but each week actually felt worse. My anxiety and depression became constant, with no more good/normal days at all. I was so bad I was signed off work, and was close to being housebound. Insomnia was awful too.

My GP who was so concerned that she put me in touch with our Crisis Team and they started me on Trazadone 5 weeks ago. But I still used the sandrena gel every day. I didn't get chance to use the Utrogestan as both months my own period started before it was time to use it.

But because I still seemed to be getting steadily worse, 2 weeks ago I went to see Prof Studd ( totally uninterested in listening to me, and didn't explain a single thing) and he prescribed me 3 pumps of oestrogel with separate Utrogestan, but not to start Utrogestan until June.

So I have been following his regime, but feel that I'm still getting worse day by day. And for the third month in a row my own period has arrived on time, despite taking no Utrogestan to cause it.

Can it be that actually I have never needed HRT? It never stopped my bouts of anxiety/low mood each month, last year. And now after nearly 3 months of top quality, strong doses of oestrogen from 2 leading specialists, I have just got worse and worse? Am I just overloaded with oestrogen, and that's why my anxiety and depression has got steadily much worse?

My oestrogen level when I saw Studd was 744 p/mol and I was mid cycle. So a decent level, and yet I was feeling dreadfully low and anxious.

I have never suffered with any physical peri menopause symptoms like hot flushes or vaginal dryness or headaches. My own periods have stayed regular and normal (just lighter) since just taking the stronger oestrogen gels, and with no erratic bleeding.

Can taking high does of oestrogen, when you don't actually need to, cause extreme anxiety like mine? I think my depression actually is caused by my anxiety. And maybe the reason my AD isn't really helping is because I'm pumping myself with high dose oestrogen every day?

I'm beginning to wonder if I should never had started down the HRT and all it's done is mess up my own hormones really badly and cause unnecessary misery. Perhaps I should have just stayed on ADs?

Any advice or insight would be really helpful, thank you.

PollyPerky Thu 28-Apr-16 12:20:24

Sorry you've had such a rough time flowers

TBH if you have had no other symptoms apart from anxiety and emotional / psychological symptoms, it does bring into question whether you need HRT at all.

Although the emotional side of peri can often be ignored by women and drs, it usually is accompanied with some physical symptoms such as loss of periods.

I was- just for the record- the complete opposite of you; no emotional symptoms at all apart from a shorter fuse and then hot flushes hourly & insomnia. Oestrogen sorted it within a week and as I was on long cycle HRT I had 10 weeks of oestrogen-only for some time.

The reason for using HRT is so relieve symptoms. If you have tried many different regimes under the guidance of consultants, and it's not worked, then it looks as if hormones are not your problem!

I don't think high oestrogen causes anxiety. if it did, it would be obvious during pregnancy when women 'glow'. oestrogen is a really positive hormone and gives women energy.

Maybe your GP was a bit too quick to give you ADs? Life changing events like financial issues are horrible, and I'm not minimising them, but trying other things like CBT and counselling is the current advice either before or with medication.

Can I ask what you are doing to try to help your low mood, yourself? Have you tried exercise- shown to be very effective. Have you got a job you enjoy, friends to talk to, something to look forward to each day even if just immersing yourself in a book? Can you take the focus off your mood swings - then maybe the clouds will lift a little?

Have you actually been diagnosed with clinical depression by a specialist?

Maybe you ought to ask your GP if it's safe to stop the meds altogether (tail off?) and see how you feel, at the same time as trying counselling/ CBT / self help?

Badders123 Fri 29-Apr-16 16:09:47

I would come off the HRT asap if I were you!
It didn't seem to suit me either sad
My gynae says hormonal meds don't suit all women - I seem to be one of them!
Part of my problem was that whilst on the HRT I was flooding - massive bleeds - which leads me to think that's it's not for me at this time
Once my bleeding has actually stopped - who knows?
HRT will still be there in a few months/years time after all
Good luck X

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now